Pennsylvania, 2025

Flash Flooding in Pennsylvania, July 8, 2025

July 8, 2025 · NWS BGM · 2 events in 1 county or zone

A warm and unstable environment combined with a stationary front across portions of the northern tier of Pennsylvania supported the development of scattered thunderstorms. Weak steering winds ahead of an upper trough contributed to slow moving storms repeating over the same areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A warm and unstable environment combined with a stationary front across portions of the northern tier of Pennsylvania supported the development of scattered thunderstorms. Weak steering winds ahead of an upper trough contributed to slow moving storms repeating over the same areas. This contributed to areas of heavy rainfall and flash flooding in Bradford county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 8, 2:28 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 8, 2:28 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
328 PM EDT Tue Jul 8 2025

.SYNOPSIS...
High pressure builds in tonight, with storms in Northeast PA
moving out of the region later this evening. Wednesday will
feature just a slight chance of a shower or thunderstorm in the
late evening or overnight before becoming more active again for
the second half of the week.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
315 PM Update...

The front has made its way through most of the region early
this afternoon, currently working its way south trough NEPA.
South of the front, MLCAPE is approaching 1000 to 1500 J/kg with
0-6 km shear between 30 to 35. Initial storms that have
developed have struggled to develop a tall core so there is
likely some mid level stability the storms are struggling to
overcome. Later today, as an upper level trough digs in, 500 mb
heights will slowly fall helping to cool the upper atmosphere
and erode the stable layer. By the time the stable layer is
eroded, the surface front may be south of our region so the
severe threat is likely limited to our southern most counties.
With the greater shear today, there is a better chance for hail
to the size of quarters as well as downburst. High precipitable
water values remain so heavy rain is likely to guaranteed in
any thunderstorm that develops this afternoon. Shear vectors in
the low levels are aligned with shear vectors aloft so back
building and training is also a concern.

Tonight, high pressure builds in and with plenty of low level
moisture in place, fog development is likely in all the river
valleys with areas of dense fog. Tomorrow, high pressure
remains in place for most of the day with chances of
precipitation near 0 though there will be increasing clouds
through the day with a warm front moving north. As the warm
front lifts in Wednesday night, some elevated instability will
move in. The 850 mb low level jet overnight is looking fairly
weak, at only 15 to 20 knots mainly in NEPA and there is not any
strong shortwaves moving through, chances of precipitation were
kept on the lower side without much to trigger storms.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
200 PM Forecast...

Upper level trough is placed over our region on Thursday with a
short wave moving through. This will bring a chance of showers
and thunderstorms Thursday. Models show two moisture sources
possible as the trough pushes east. One comes in from the
midwest and the other rides up the Mid Atlantic coast. Once
these features merge showers are expected to increase in
coverage especially by the afternoon hours. In terms of
instability, there is some uncertainty in how unstable the
atmosphere will be as morning showers could limit this. At this
time model guidance hints at CAPE values ranging 1,000-2,000
J/Kg along with 20 to 30 knots of 0-6 km bulk shear, but mid-
level lapse rates are lacking. SPC has our region under general
thunder, but this could change depending on how the forecast
trends.

There is some isolated flash flooding potential over the
eastern portion of our region. PWATs are somewhat favorable as
well as the warm cloud layer of 11 to 12k feet. WPC has our
region in a marginal risk for flash flooding mainly over the
western Catskills region and Pocono mountain region. General
thinking is that any convective showers that form could lead to
some isolated flash flooding concerns. With the loss of daytime
heating, the environment will quickly become more stable late
Thursday evening. Isolated to scattered showers temperatures
will linger into the overnight hours with temperatures falling
into the low to mid 60s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
200 PM Forecast...

Surface high pressure will attempt to build in from the west on
Friday, helping conditions gradually dry out across most of the
region. However, some model guidance suggests lingering showers
may persist into Friday morning, depending on the timing of the
upper troughs departure. By Friday evening, an upper level ridge
is expected to push into the region, leading to quiet weather
overnight. This ridge should remain in place through most of
Saturday, though increasing chances for showers are expected by
evening as the flow shifts to the southwest. Southwest flow will
transport a warmer, more humid airmass into the region,
potentially kicking off additional showers. A more organized
frontal system is expected to approach on Sunday, brining a
higher chance for showers and thunderstorms. Behind this system
northwest flow returns on Monday with slightly cooler
temperatures.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Cigs have been slow to rise at ITH though VFR conditions are
expected to return there in the next few hours. Thunderstorms
are firing around AVP, and if one were to directly impact the
terminal, IFR conditions are likely though odds of a direct
impact are low.

Tonight, fog develops across the region with all terminals but
SYR and RME seeing IFR. SYR and RME may still see fog but
confidence is low so it was not included in the TAF this period.

High pressure in place tomorrow means that VFR conditions are
expected after the fog lifts.

Outlook...

Thursday...Restrictions possible with some showers and
thunderstorms around.

Friday...Mainly VFR.

Saturday into Sunday...Scattered showers/storms possible and
associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...AJG/DK
NEAR TERM...AJG
SHORT TERM...ES
LONG TERM...ES
AVIATION...AJG/DK
Hazardous weather outlook, Jul 8, 2:36 PM EST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
336 PM EDT Tue Jul 8 2025

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-091945-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
336 PM EDT Tue Jul 8 2025

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Binghamton radar (KBGM), 68 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Bradford

When
July 8, 4:12 PM EST to 6:55 PM EST
Where
Bradford County, 1.69 mi ENE of Wetona to 2.01 mi ENE of Wetona
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.840, -76.650

A portion of Berwick Turnpike in Smithfield Township is down to one lane due to overflowing ditches.

Flash Flood, Bradford

When
July 8, 5:31 PM EST to 7:00 PM EST
Where
Bradford County, 1.26 mi ENE of Troy to 1.13 mi NE of Troy
Cause
Heavy Rain
Property damage
$2,000
Reported by
State Official
Coordinates
41.789, -76.779

Water is flowing over Elmira Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285624, 1285625.